ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on X

Kidney Week

Abstract: TH-PO398

Severe ICU-Acquired Metabolic Acidosis due to Pyroglutamic Acidosis (5-Oxoprolinuria)

Session Information

Category: Fluid, Electrolytes, and Acid-Base Disorders

  • 1102 Fluid, Electrolyte, and Acid-Base Disorders: Clinical

Authors

  • Mai, Daniel D., University of New Mexico Health Sciences Center, Albuquerque, New Mexico, United States
  • Pal, Chaitanya A., University of New Mexico Health Sciences Center, Albuquerque, New Mexico, United States
  • Teixeira, J. Pedro, University of New Mexico Health Sciences Center, Albuquerque, New Mexico, United States
Introduction

Anion gap metabolic acidosis (AGMA) is an acid-base disturbance frequently encountered in the intensive care unit (ICU). However, pyroglutamic acidosis (PGA) is a rare cause of ICU-acquired metabolic acidosis.

Case Description

A 56-year-old woman with a recent large stroke requiring craniectomy with abdominal bone flap was readmitted for septic shock from an abdominal abscess. Her course was complicated by new intracranial hemorrhage, persistent encephalopathy requiring prolonged mechanical ventilation via tracheostomy, malnutrition requiring tube feeds, and multiple episodes of acute kidney injury (AKI). A month after readmission, she developed AGMA of unclear etiology, with arterial pH 7.31, arterial PCO2 16 mmHg, bicarbonate 9 mEq/L (down from 21-31), anion gap 17 mEq/L (up from <6-8), albumin 1.2 g/dL, creatinine 1.5 mg/dL, lactic acid 2.5 mmol/L, and beta-hydroxybutyrate 0.1 mmol/L. Notably, since admit she had received scheduled acetaminophen 500-650 mg four times daily, which was stopped upon nephrology consult. She received N-acetylcysteine 600 mg twice daily for five days. She required continuous renal replacement therapy (CRRT) for one day for transient oliguria and worsening AKI (peak SCr 1.9 mg/dL) from recurrent septic shock, with sustained resolution of her acid-base disturbance. However, a urine sample sent for organic acids prior to CRRT initiation ultimately revealed elevated pyroglutamic acid.

Discussion

Acetaminophen normally undergoes cytochrome metabolism to N-acetyl-p-benzoquinone imine (NAPQI), a highly reactive oxidation product that is detoxified by glutathione. In glutathione deficiency, a buildup of the organic anion pyroglutamic acid (5-oxoproline) can occur. In predisposed patients – classically older malnourished women – chronic therapeutic acetaminophen use can induce acquired glutathione deficiency and PGA, which likely explains the severe AGMA out of proportion to renal dysfunction in our case. As most labs do not measure 5-oxoproline locally, PGA is likely underrecognized and underreported, though it features in the modern GOLDMARK mnemonic for AGMA (glycols, 5-oxoproline, L- and D-lactate, methanol, aspirin, renal failure, ketosis). Moreover, though this is one of only a few prior published cases of ICU-acquired PGA, this case illustrates that PGA must be considered on the differential diagnosis of unexplained ICU-acquired AGMA.